1887
Volume 2012, Issue 1
  • ISSN: 0253-8253
  • E-ISSN: 2227-0426

Abstract

Heparin-induced thrombocytopenia (HIT) is a rare clinico-pathological abnormality. It is characterized by the development of thrombocytopenia, resulting from heparin administration, which leads to a decrease in platelet count by 50%, or to less than 1 0 0 x 1 0 3 M within 5 to 14 days. HIT causes increased morbidity and mortality, thus it is of vital importance that acute care physicians, surgeons and intensivist should be aware of this clinical entity. We report a case of heparin-induced thrombocytopenia and review of its management, including alternatives to heparin therapy.

Loading

Article metrics loading...

/content/journals/10.5339/qmj.2012.1.21
2012-06-01
2019-10-15
Loading full text...

Full text loading...

References

  1. 1. Stephan   F., , Hollande   J., , Richard   O. , et al. , Thrombocytopenia in Surgical Intensive Care Unit; Incidence, risk factors and outcome. . Chest . 1999; ;115: : 1363– 1370 .
    [Google Scholar]
  2. 2. Warkentin   TE., , Chang   BH., , Greinacher   A. . Heparin induced thrombocytopenia, towards consensus. . Thromb Haemost . 1998; ;79: : 1– 7 .
    [Google Scholar]
  3. 3. Greinacher   A. . Heparin associated thrombocytopenia. . Biomed Prog . 1994; ;7: : 53– 56 .
    [Google Scholar]
  4. 4. Francis   JL., , Palmer   GP., , Morose   R. , et al. , Comparison of bovine and porcine heparin in heparin antibody formation after cardiac surgery. . Ann Thorac Surg . 2003; ;75: : 17– 22 .
    [Google Scholar]
  5. 5. Warkentin   TE., , Levine   MN., , Hirsch. , et al. , HIT in patients treated with lower molecular weight heparin or fractional heparin. . N Eng J Med . 1995; ;332: : 1330– 1335 .
    [Google Scholar]
  6. 6. Girolami   B., , Prandoni   P., , Stefani   PM. , et al. , The incidence of HIT in hospitalized medical patients treated with subcutaneous heparin. . Blood . 2003; ;101: : 181– 195 .
    [Google Scholar]
  7. 7. Fabris   F., , Ahmad   S., , Cella   G. , et al. , Pathophysiology of heparin induced thrombocytopenia, clinical and diagnostic implications; A review. . Arch Pathol lab Med . 2000; ;124: : 1657– 1666 .
    [Google Scholar]
  8. 8. Warkentin   TE. . Heparin induced thrombocytopenia; Diagnosis and management. . Circulation . 2004; ;110: : 454– 458 .
    [Google Scholar]
  9. 9. Badger   NO., , Butler   K., , Hallman   LC. . Excessive anticoagulation and anaphylactic reaction after rechallege with lepirudin in a patient with HIT. . Pharmacotherapy . 2004; ;24: : 1800– 1803 .
    [Google Scholar]
  10. 10. McGill   RL., , Bias   A., , Bialkins. , et al. , Clinical consequences of heparin free dialysis. . Hemodial Int . 2005; ;9: : 393– 398 .
    [Google Scholar]
  11. 11. Parvin Kumar   E., , Webster   NR. . HIT/HITTand alternative anticoagulation: current concept. . BrJAnesth . 2003; ;90: : 676– 685 .
    [Google Scholar]
http://instance.metastore.ingenta.com/content/journals/10.5339/qmj.2012.1.21
Loading
  • Article Type: Case Report
Keyword(s): direct thrombin inhibitors , heparin , heparin induced thrombocytopenia and thrombosis
This is a required field
Please enter a valid email address
Approval was a Success
Invalid data
An Error Occurred
Approval was partially successful, following selected items could not be processed due to error